Calculus of Variations and Geometric Measure Theory

G. Canevari - G. Orlandi

Topological singular set of vector-valued maps, II: $\Gamma$-convergence for Ginzburg-Landau type functionals

created by canevari on 29 Jan 2021
modified on 10 Mar 2023


Accepted Paper

Inserted: 29 jan 2021
Last Updated: 10 mar 2023

Journal: Arch. Rational Mech. Anal.
Volume: 241
Pages: 1065-1135
Year: 2021
Doi: 10.1007/s00205-021-01671-2

ArXiv: 2003.01354 PDF
Links: Link to the journal


We prove a $\Gamma$-convergence result for a class of Ginzburg-Landau type functionals with $\mathcal{N}$-well potentials, where $\mathcal{N}$ is a closed and $(k-2)$-connected submanifold of $\mathbb{R}^m$, in arbitrary dimension. This class includes, for instance, the Landau-de Gennes free energy for nematic liquid crystals. The energy density of minimisers, subject to Dirichlet boundary conditions, converges to a generalised surface (more precisely, a flat chain with coefficients in $\pi_{k-1}(\mathcal{N})$) which solves the Plateau problem in codimension $k$. The analysis relies crucially on the set of topological singularities, that is, the operator $\mathbf{S}$ we introduced in the companion paper arXiv:1712.10203.